Hail, Baca
- When
- May 16, 3:29 PM MST to 3:34 PM MST
- Where
- Baca County, 12 mi SE of Pritchett
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.250, -102.717
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 16, 1:18 PM MST, 2 hours 11 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 218 PM MDT THU MAY 16 2002 ...FORECAST CHALLENGES WILL BE SVR POTENTIAL FOR PORTIONS OF SE COLORADO THIS EVENING... COLD FRONT CURRENTLY EXTENDING THROUGH NE NM/TX PANHANDLE WITH SECONDARY SURGE OF COOLER/MORE STABLE AIR MOVING SOUTHWARD OFF PALMER DIVIDE. WV SHOWING SHORTWAVE OVER WRN UT...MOVING EASTWARD...AND PROGGED TO ARRIVE IN THE LATE AFTN/EARLY EVENING. DEW POINTS IMMEDIATELY NORTH OF THE FRONT ARE IN THE LOWER 40S TO LOWER 50S...HOWEVER BEHIND THE SECONDARY SURGE DEW POINTS ARE IN THE UPPER 30S AND LOWER 40S. DEPENDING ON HOW FAR SOUTH THE SECONDARY SURGE GETS WILL DENOTE THE MOST NORTHWARD EXTENT OF POSSIBLE SEVERE WEATHER. MESO ETA SHOWS DEEP UPSLOPE FLOW OVER AREA...WITH CONVECTIVE TEMPS OFF MODEL SOUNDINGS IN THE UPPER 60S AND 70S. 0-6 KM SHEARS RANGE FROM 60-70KTS...WITH CAPES 800-1500J/KG. 0-1KM SHEAR IS NOT THAT IMPRESSIVE HOWEVER...SO ALTHOUGH DEEP LAYER SHEARS WOULD PROMOTE SUPERCELLS...THINK THE MAIN THREAT WOULD BE LARGE HAIL AND WINDS...WITH THE AREA MOST PRONE BEING BACA AND LAS ANIMAS COUNTIES. IN SPITE OF MORE STABLE AIR OVER EL PASO COUNTY...HAVE HAD NUMEROUS REPORTS OF PEA TO 1/2 INCH SIZED HAIL. HEALTHIER CONVECTION IS CURRENTLY DEVELOPING IN EASTERN FREMONT COUNTY. LOOKS LIKE A GOOD POTENTIAL FOR SOME WETTING RAINS. EASTERLY UPSLOPE FLOW CONTINUES OVERNIGHT WITH THUNDERSTORMS POSSIBLY MERGING INTO SOME SORT OF MCS DEVELOPING ACROSS SOUTHERN KS/WRN OK. SHOWERS WILL DECREASE AFTER MIDNIGHT...BUT STRATUS SHOULD BE WELL BANKED UP ALONG THE EAST SLOPES WITH PERHAPS DRIZZLE AND PATCHY FOG LINGERING THROUGH THE MORNING ON FRIDAY. FRIDAY...UPPER RIDGE SHIFTS EASTWARD WITH LOW LEVEL SOUTHEAST UPSLOPE CONTINUING OVER THE EAST PLAINS. FAR EAST PLAINS WILL LIKELY BE TOO CAPPED FOR THUNDERSTORMS...BUT THE SOUTHEAST MOUNTAINS...AND ADJACENT PLAINS SHOULD REALIZE ENOUGH INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. (MESO-ETA HAS AROUND 500- 1000 J/KG) PREFER THE COOLER MAV AND ETA MOS NUMBERS AS STRATUS WILL LIKELY NOT BREAK UP TILL AFTERNOON ACROSS MUCH OF THE SOUTHEAST PLAINS. FRIDAY NIGHT...SOME QUESTION AS TO WHETHER SOUTHEAST PLAINS WILL STRATUS IN AGAIN OVERNIGHT...SO WILL LEAVE GRIDS PARTLY CLOUDY FOR NOW WITH A NARROW TONGUE OF CLOUDS ALONG EAST SLOPES. SATURDAY...UPPER RIDGE REMAINS OVER AREA WITH SOUTH-SOUTHWEST FLOW INCREASING MID AND HIGH LEVEL MOISTURE. LOW LEVEL MOISTURE STILL TRAPPED UNDER THE RIDGE IN LOW LEVEL UPSLOPE ACROSS SOUTHEAST COLORADO. MODEL SOUNDINGS SHOW SOME HIGH BASED SHOWERS POSSIBLE FOR SATURDAY AFTERNOON...MAINLY FOR THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS. ETA MOS TEMP NUMBERS CONSIDERABLY WARMER THAN MAV AND FWC...AND PLAN TO SHADE TOWARDS THE ETA NUMBERS...WHICH IS MORE IN LINE WITH GOING GRIDS. UPPER RIDGE AXIS STILL OVER THE ROCKIES FOR SUNDAY/MONDAY AS LARGE UPPER TROUGH OFF WEST COAST BEGINS TO PUSH INLAND ON MONDAY. SOUTHERLY FLOW AROUND WEST SIDE OF UPPER RIDGE PUMPS UP MORE MOISTURE OVER THE MOUNTAINS THROUGH THE PERIOD. AM SOMEWHAT SKEPTICAL OF THE RATHER HEALTHY AMOUNTS OF MOISTURE/QPF THE AVN IS ADVERTISING...BUT SOUTHERLY FLOW WOULD CONTINUE TO SUPPORT MOISTURE ADVECTION NORTHWARD FROM OLD MEXICO...AND WILL ADD IN SOME SLIGHT CHANCE POPS TO THE MOUNTAIN/ADJACENT HIGHER TRRN AREAS FOR BOTH SUNDAY AND MONDAY. TUESDAY/WEDNESDAY...NEGATIVELY TILTED UPPER TROUGH MOVES INTO WRN CO BY 00Z WED PER GFS...HOWEVER UKMET HINTS AT A SLIGHTLY SLOWER EASTWARD PROGRESSION. GIVEN STRENGTH OF UPPER RIDGE...THINK THIS WESTWARD PENETRATION OF UPPER HIGH WILL BE SLOWER...WHICH IS IN THE SAME LINE OF THINKING AS HPC. SO WILL KEEP TUESDAY THE SAME AS SUNDAY AND MONDAY FOR NOW. HAVE LITTLE CONFIDENCE IN FORECAST FOR WEDNESDAY...AS UPPER TROUGH FINALLY MOVES ACROSS AREA TO THE NORTH. LOTS OF QUESTION AS TO HOW MUCH MOISTURE WILL BE ASSOCIATED WITH THIS SYSTEM AS IT PASSES...MAINLY TO THE NORTH. WILL ADD IN SOME SLIGHT CHANCE POPS EVERYWHERE FOR NOW AND LET LATER SHIFTS HONE THIS DOWN SOME. ON THURSDAY...ZONAL FLOW RETURNS BRINGING BACK DRY WEATHER. KT .PUB...NONE.
COZ058>081-162000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1200 PM MDT THU MAY 16 2002 ...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO THROUGH 7 AM TOMORROW... ...SPOTTER ACTIVATION MAY BE NECESSARY BETWEEN 1 PM AND 9 PM FOR ONE OR TWO SEVERE THUNDERSTORMS ACROSS THE SOUTHEAST COLORADO... ISOLATED TO SCATTERED THUNDERSTORMS ARE ANTICIPATED ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON...AND SHOULD BECOME MORE NUMEROUS IN SOUTHEAST COLORADO THIS EVENING. THERE WILL BE THE POTENTIAL FOR ONE OR TWO SEVERE THUNDERSTORMS FROM THE SOUTHEASTERN COLORADO MOUNTAINS AND EASTERN SLOPES...TO THE ADJACENT PLAINS. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HAIL AROUND 1 INCH... WIND GUSTS UP TO 60 MPH...AND DANGEROUS LIGHTNING. THE AREA MOST LIKELY TO RECEIVE SEVERE WEATHER WILL BE SOUTH OF A LINE EXTENDING FROM CANON CITY TO LAMAR. A FEW COMMUNITIES IN THE POTENTIAL SEVERE THUNDERSTORM THREAT AREA ARE CANON CITY...PUEBLO...WALSENBURG...TRINIDAD...LA JUNTA... LAMAR...SPRINGFIELD...AND KIM. AS SCATTERED THUNDERSTORMS MOVE OFF THE MOUNTAINS INTO THE PLAINS THIS AFTERNOON...THEY WILL BECOME MORE NUMEROUS IN SOUTHEAST COLORADO THIS EVENING AND BRING SOME WELL NEEDED RAINFALL. PROJECTED AREAL AVERAGE RAINFALL WILL BE BETWEEN 1/4 TO 1/2 INCHES ACROSS SOUTHEASTERN COLORADO BY TONIGHT...WITH THE POSSIBILITY OF 1 INCH LOCALLY. IF THIS OCCURS...IT WOULD BRING SOME TEMPORARY RELIEF FROM THE EXTREME DROUGHT CONDITIONS IN SOUTHEAST COLORADO.
The Pueblo radar (KPUX), 186 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299751, 5299752, 5299753.